Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 112, NWS Aberdeen, SD

July 2, 2018Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 2018, 8:12 PM CDT for Hand County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2018, 8:12 PM CDT (01:12 UTC)
Expired
Jul 2, 2018, 8:45 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Hand County, SD

The radar

The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 7:36 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2124 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2124 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:49 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 2, 6:49 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
649 PM CDT Mon Jul 2 2018

.UPDATE...
Issued at 647 PM CDT Mon Jul 2 2018

Made some slight adjustments to pops based on latest hi-res this
evening. Otherwise, forecast is on track with a few discrete cells
beginning to pop.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 351 PM CDT Mon Jul 2 2018

Diurnal cumulus have developed this afternoon across portions of
northeastern South Dakota in an increasingly unstable airmass.
Southerly winds have helped transport moist 60-65+ dewpoint air,
contributing to 2000+ J/kg of CAPE. An area of low pressure over
central South Dakota with a northeastward-protruding warm front may
provide the focus for late afternoon and early evening surface-based
thunderstorms. A favorable deep layer shear environment of 35+ kts
will allow for organized structures, and a favorable low level shear
environment will provide the opportunity for a tornado or two with
discrete storms particularly across far northeastern SD and west
central MN. By this evening/tonight, this activity may be sustained
and expand to some degree thanks in part to a strengthening LLJ, but
should become increasingly elevated with mainly a large hail threat.
Meanwhile, additional convection may develop this evening across the
western Dakotas and track to the east. A favorable shear environment
may allow these storms to maintain their strong to severe intensity
as they track across the ND/SD border overnight. An overall weakly
forced scenario means less than average confidence in timing and
location of thunderstorms during this time. By Tuesday mid-morning,
activity should dissipate/push north and much of the afternoon
should stay dry despite the continued presence of a frontal boundary
across the area. Temperatures will once again rebound into the upper
80s and lower 90s across the area with dewpoints in the 60s.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 351 PM CDT Mon Jul 2 2018

The main challenge in the long term will be Tuesday night. Strong
instability/decent LL shear and little to no MLCIN toward evening
should allow for sct thunderstorms to develop across the region,
especially near the frontal boundary hanging around the Missouri
River valley. One negative against convection will be increasing
heights/warming temperatures aloft as EML moves into the plains a
head of the s/w ejecting across Montana. And, as heights increase,
the westerlies start to pull north, with decreasing deep layer bulk
shear progged over the CWA toward evening. Nonetheless, still
appears some severe weather is possible.

For the rest of the period, expansive mid level ridge over the
eastern CONUS builds back toward the central CONUS, and goes through
a major increase in amplitude over the Rockies/High Plains late this
week. The ridge does get squashed by late in the weekend as s/w
energy moves through it. So, it looks mainly dry from Thursday
through Saturday, with the next chc of rain coming Sunday into early
next week as a sfc boundary slips south into the region.
Temperatures, overall, will favor above normal for the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 647 PM CDT Mon Jul 2 2018

VFR conditions are expected except in the vicinity of
thunderstorms. Gusty winds and large hail will be possible with
any thunderstorms this evening and overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Lueck
LONG TERM...TDK
AVIATION...Wise
Hazardous weather outlook, Jul 2, 3:22 AM CDT, 16 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
322 AM CDT Mon Jul 2 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
322 AM CDT Mon Jul 2 2018 /222 AM MDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms will be possible tonight.
The highest risk area for severe storms is far northeastern South
Dakota and west central Minnesota. While the primary threat with
any storms that develop will be large hail, strong winds, heavy
rain, and frequent lightning will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible through Wednesday,
mainly during the afternoon and evening hours. A few of these
thunderstorms could become strong to severe. Strong winds, large
hail, heavy rain, and frequent lightning will be the main threats.

Showers and thunderstorms will again be possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested for tonight. Weather spotters
are encouraged to submit severe weather reports to the National
Weather Service in Aberdeen. The public can submit reports on our
web page, Facebook page, or our Twitter feed.

KF

In the hours before

Special weather statement, Jul 2, 7:04 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
704 PM CDT MON JUL 2 2018

SDZ018-037-030045-
Hand SD-Spink SD-
704 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAND AND
SOUTHWESTERN SPINK COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spottswood, or 17 miles south of Redfield, moving northeast at 15
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tulare, Twin Lakes and Spottswood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4469 9881 4480 9855 4464 9841 4464 9870
      4454 9870
TIME...MOT...LOC 0004Z 239DEG 14KT 4463 9864

Wise

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:04 PM CDTSpecial Weather StatementABRHand41 min
Jul 2, 7:55 PM CDTSevere Thunderstorm WarningABRHand, Spink50 min
Jul 2, 8:06 PM CDTTornado WarningABRSpink24 min
Jul 2, 8:42 PM CDTSevere Thunderstorm WarningABRBrown48 min
Jul 2, 8:48 PM CDTSevere Thunderstorm WarningABRSpink42 min
Jul 2, 9:00 PM CDTSevere Thunderstorm WarningABRHand, Hyde25 min
Jul 2, 9:06 PM CDTSevere Thunderstorm WarningABRSpink39 min
Jul 2, 9:18 PM CDTSevere Thunderstorm WarningABRHand, Spink42 min
Jul 2, 9:41 PM CDTSevere Thunderstorm WarningABRHand49 min
Jul 2, 10:02 PM CDTSpecial Weather StatementABRSpink43 min
Jul 2, 10:13 PM CDTSevere Thunderstorm WarningABRHand, Spink15 min
Jul 2, 10:18 PM CDTFlash Flood WarningABRHand, Spink8 hr
Jul 2, 10:33 PM CDTSpecial Weather StatementABRHand42 min
Jul 2, 10:43 PM CDTSevere Thunderstorm WarningABRClark, Hamlin33 min
Jul 2, 10:45 PM CDTSevere Thunderstorm WarningABRHand, Spink45 min
Jul 2, 11:30 PM CDTSevere Thunderstorm WarningABRHand45 min
Jul 2, 11:35 PM CDTFlash Flood WarningABRHand, Spink8 hr
Jul 3, 12:02 AM CDTSevere Thunderstorm WarningABRHand43 min
Jul 3, 12:33 AM CDTSevere Thunderstorm WarningABRFaulk, Hand18 min
Jul 3, 12:44 AM CDTSevere Thunderstorm WarningABRHand46 min
Jul 3, 1:51 AM CDTSevere Thunderstorm WarningABRHand26 min
Jul 3, 1:56 AM CDTFlash Flood WarningABRFaulk, Hand, Hyde6 hr
Jul 3, 2:43 AM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter37 min
Jul 3, 3:31 AM CDTHeat AdvisoryABRBrown, Buffalo, Edmunds, Faulk, Hand, Hyde and 3 more16 hr
Jul 3, 6:26 AM CDTAreal Flood WarningABRHand, Spink6 hr
Jul 3, 10:00 AM CDTSpecial Weather StatementABRRoberts45 min
Jul 3, 10:03 AM CDTSevere Thunderstorm WarningABRRoberts30 min
Jul 3, 12:25 PM CDTAreal Flood WarningABRHand, Spink3 days
Jul 3, 6:56 PM CDTSpecial Weather StatementABRFaulk49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.